Using integer structure to solve Diophantine equations

J. V. Leyendekkers and A. G. Shannon
Notes on Number Theory and Discrete Mathematics, ISSN 1310-5132
Volume 12, 2006, Number 3, Pages 10—19
Download full paper: PDF, 85 Kb

Details

Authors and affiliations

J. V. Leyendekkers
The University of Sydney, 2006 Australia

A. G. Shannon
Warrane College, The University of New South Wales, Kensington, 1465,
& KB Institute of Technology, North Sydney, NSW 2060, Australia

Abstract

Diophantine equations {ax + by = c; a, b, c ∈ ℤ} are classified according to parity constraints. Various types, so classified, are solved with the theory of integer structure, via the modular ring Z4. The simplest forms are those where one of the variables is confined to a single class. However, the more complex equations have solutions that follow regular (x, y) class patterns. The famous Diophantine equation in Fermat’s Last Theorem is discussed in terms of the factor structure of the sum of two powers.

AMS Classification

  • 11A41
  • 11A07

References

  1. J.H. Clarke, Linear Diophantine Equations Applied to Modular Co-ordination, Australian Journal of Applied Science, 15(4) (1964): 201-4.
  2. J.H. Clarke, Conditions for the Solution of a Linear Diophantine Equation, New Zea- land Mathematics Magazine, 14(1) (1977): 45-47.
  3. J. Hunter, Number Theory. Edinburgh: Oliver and Boyd, 1964.
  4. J.V. Leyendekkers, J.M. Rybak & A.G. Shannon, Integer Class Properties Associated with an Integer Matrix. Notes on Number Theory & Discrete Mathematics. 1 (2) (1995): 53-59.
  5. J.V. Leyendekkers, J.M. Rybak & A.G. Shannon, Analysis of Diophantine Properties Using Modular Rings with Four and Six Classes. Notes on Number Theory & Discrete Mathematics. 3 (2) (1997): 61-74.
  6. J.V. Leyendekkers & A.G. Shannon, Analyses of Row Expansions within the Octic ‘Chess’ Modular Ring, 8 Z. Notes on Number Theory & Discrete Mathematics. 5(3) (1999): 102-114.
  7. Hans Riesel. Prime Numbers and Computer Methods for Factorization. 2nd edition. Progress in Mathematics, Volume 126. Boston: Birkhäuser, 1994.
  8. A.J. van der Poorten, Notes on Fermat’s Last Theorem. New York: Wiley.
  9. S. Yates, The Mystique of Repunits, Mathematics Magazine, 51(1): (1978): 22-28.

Related papers

Cite this paper

APA

Leyendekkers, J. V., and Shannon, A. G. (2006). Using integer structure to solve Diophantine equations. Notes on Number Theory and Discrete Mathematics, 12(3), 10-19.

Chicago

Leyendekkers, JV, and AG Shannon. “Using Integer Structure to Solve Diophantine Equations.” Notes on Number Theory and Discrete Mathematics 12, no. 3 (2006): 10-19.

MLA

Leyendekkers, JV, and AG Shannon. “Using Integer Structure to Solve Diophantine Equations.” Notes on Number Theory and Discrete Mathematics 12.3 (2006): 10-19. Print.

Comments are closed.